Alert archive / Arizona / Dust Storm Warnings in 2012

Dust Storm Warning 5, NWS Phoenix, AZ

July 21, 2012

NWS Phoenix, AZ issued this dust storm warning at Jul 21, 2012, 4:23 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2012, 4:23 PM MST (23:23 UTC)
Expired
Jul 21, 2012, 7:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 21, 3:35 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 21, 3:35 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
335 PM MST SAT JUL 21 2012

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REST OF THE WEEKEND
INTO EARLY NEXT WEEK. INTENSITY AND AREAL COVERAGE OF THUNDERSTORM
ACTIVITY WILL VARY FROM DAY TO DAY. SOME DRYING FROM THE WEST IS
EXPECTED BY NEXT WEDNESDAY...AND BY THURSDAY THE THREAT FOR
THUNDERSTORMS WILL FOCUS MAINLY OVER THE HIGHER TERRAIN EAST OF THE
METRO PHOENIX AREA. HIGH TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY
BELOW NORMAL THROUGH MID WEEK BEFORE SLOWLY RISING BY NEXT THURSDAY.

&&

.DISCUSSION...
THE MORNING MID LEVEL CLOUDINESS ACROSS SOUTHEAST ARIZONA HAS
DIMINISHED ALLOWING FOR SUFFICIENT HEATING ACROSS ALL OF SOUTHERN
ARIZONA. SOUTHEASTERLY FLOW CONTINUES TO FEED MOISTURE INTO
SOUTH-CENTRAL ARIZONA AND WILL PUSH WESTWARD AS THE DAY PROGRESSES
REACHING SOUTHEAST CALIFORNIA LATER TONIGHT. 1000-700 MB MIXING
RATIOS OF 10-12 G/KG ARE EXPECTED ACROSS ALL OF SOUTHERN ARIZONA
THIS AFTERNOON WITH THE MOISTURE PUSH REACHING SOUTHEAST CALIFORNIA
BY AROUND MIDNIGHT. WATER VAPOR IMAGERY AT 18Z SHOWS THE LEADING
EDGE OF THE DEEPER MOISTURE ON THE DOORSTEP OF THE LOWER COLORADO
RIVER VALLEY. INVERTED TROUGH AXIS ALSO STRETCHES FROM SONORA MEXICO
INTO SOUTH-CENTRAL ARIZONA...BUT HAS SEEMED TO HAVE WEAKENED OVER
THE PAST 12 HOURS.

ANALYSIS DOES SHOW WEAK UPPER LEVEL DIVERGENCE ACROSS MUCH OF
SOUTHEAST AND SOUTH-CENTRAL ARIZONA WHICH SHOULD AT LEAST AID SOME
IN STORM DEVELOPMENT TODAY. SHOWER AND THUNDERSTORM DEVELOPMENT
ALREADY HAS GOTTEN UNDERWAY BY NOON TODAY MAINLY ACROSS THE HIGHER
TERRAIN ACROSS FAR SOUTHEAST ARIZONA AND ALONG THE MOGOLLON RIM. A
SOUTHEASTERLY STEERING FLOW OF AROUND 10-15 KNOTS WILL ALLOW THESE
STORMS TO SPREAD INTO SOUTHEASTERN PORTIONS OF THE METRO PHOENIX
AREA BY LATE THIS AFTERNOON...PROGRESSING NORTHWESTWARD THROUGHOUT
THIS EVENING. SOUNDING PROFILES SHOW FAIRLY DRY AIR BELOW 600
MB...SO OUTFLOW DEVELOPMENT WITH STORMS EAST OF THE VALLEY IS LIKELY
THIS AFTERNOON AND EARLY EVENING AND COULD AID IN FURTHER
DEVELOPMENT OF STORMS WESTWARD THIS EVENING. THE MAJORITY OF THE
STORMS SHOULD STAY EAST OF YUMA AND LA PAZ COUNTIES TODAY UNTIL THE
DEEPER MOISTURE MOVES INTO LATE TONIGHT. THERE WILL BE A THREAT OF
GUSTY WINDS WITH STRONGER THUNDERSTORMS TODAY DUE TO THE DRYER LOW
LEVELS. CANNOT RULE OUT AREAS OF BLOWING DUST AFFECTING PORTIONS OF
THE LOWER DESERTS LATER TODAY...BUT WITH RECENT RAINFALL...EXTENSIVE
COVERAGE AND VERY LOW VISIBILITIES ARE NOT LIKELY.

A FAVORABLE MONSOONAL ATMOSPHERE WILL REMAIN IN PLACE THROUGH MONDAY
WITH ML CAPES OVER MUCH OF SOUTHERN ARIZONA GENERALLY BETWEEN 500
AND 1000 J/KG. IN ADDITION TO THE MOIST AND UNSTABLE
ENVIRONMENT...THERE WILL BE SOME MARGINAL UPPER LEVEL SUPPORT WITH
PERIODS OF DIFFLUENCE/DIVERGENCE ALOFT PRESENT AS SEEN IN THE
FORECAST UPPER STREAMLINE FIELDS. BY SUNDAY AND MONDAY...DEEPER
MOISTURE PUSHES THROUGH ALL OF SOUTHERN ARIZONA INTO SOUTHEAST
CALIFORNIA...LEADING TO CHANCE POPS...FROM 30 TO 50 PERCENT...OVER
MOST OF THE CWA. THERE IS STILL SOME UNCERTAINTY IN AREAL COVERAGE
OF STORMS THROUGH MONDAY...AND IF ONE DAY TURNS OUT TO BE VERY
ACTIVE...THE FOLLOWING DAY WILL LIKELY BE LESS ACTIVE. FOR
NOW...KEEPING WITH THE GENERAL CHANCE POPS SUNDAY AND MONDAY. MODEL
PRECIPITABLE WATER VALUES OF BETWEEN 1.4 AND 1.6 INCHES TODAY WILL
CLIMB TO AROUND TWO INCHES OVER THE LOWER DESERTS OF SOUTHWEST
ARIZONA BY SUNDAY. THE INCREASING MOISTURE WILL CREATE A LOCALLY
HEAVY RAIN AND FLASH FLOODING THREAT. GUSTY WINDS WILL ALSO BE
LIKELY BUT SHOULD TYPICALLY REMAIN BELOW SEVERE LIMITS.

BY TUESDAY...THE PRESSURE PATTERN WILL BECOME MORE RIDGE DOMINATED.
STEERING FLOW BECOMES MORE SOUTHERLY AND MOISTURE STARTS TO THIN
ESPECIALLY OVER THE SOUTHERN CALIFORNIA AND SOUTHWESTERN ARIZONA
DESERTS. WE ARE LOOKING AT SLIGHT CHANCE POPS ACROSS THE WESTERN
PORTION OF THE CWA TUESDAY WITH CHANCE NUMBERS MAINLY EAST OF
PHOENIX. PRECIPITABLE WATER VALUES WILL STILL BE NEAR OR SOMEWHAT
ABOVE 1.5 INCHES SO THERE WILL STILL BE A THREAT FOR HEAVY
RAIN...BUT WITH THE AIRMASS DRYING A BIT...THE THREAT FOR STRONG
WINDS MAY INCREASE. CONTINUED DRYING FROM THE WEST IS EXPECTED AFTER
NEXT WEDNESDAY WITH POPS GRADUALLY DECREASING FROM THE WEST EACH
DAY. BY THURSDAY...AREAS WEST OF MARICOPA COUNTY WILL HAVE LITTLE OR
NO THREAT FOR SHOWERS OR STORMS AND POPS WILL FALL INTO SINGLE
DIGITS. EXPECT ONLY SLIGHT CHANCES FOR AFTERNOON/EVENING STORMS IN
THE METRO PHOENIX AREA THURSDAY AND BY FRIDAY THE THREAT FOR
CONVECTION SHOULD SHIFT TO THE EAST OF THE PHOENIX AREA AND MAINLY
AFFECT THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.

&&

.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

PROBABILITIES FOR AVIATION WX IMPACTS AT THE PHOENIX TERMINALS ARE
HIGHER THAN NORMAL THIS EVENING. ALTHOUGH SKIES ARE MAINLY CLEAR AS
OF MID-AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A LINE STRETCHING FROM GILA BEND TO CASA GRANDE LATE THIS
AFTERNOON AND WILL LIKELY PROPAGATE TOWARDS KPHX AND KIWA THIS
EVENING. WIND GUSTS UP TO 40 MPH AND AREAS OF BLOWING DUST ARE
POSSIBLE WITH THE STRONGEST STORMS.

ANOTHER AREA OF CONCERN IS ACROSS NORTHWESTERN MARICOPA COUNTY LATE
THIS EVENING AS AN OUTFLOW BOUNDARY MOVES SOUTHWESTWARD FROM
PRESCOTT. OUTLOOK FOR SUNDAY...THE CHANCE OF THUNDERSTORMS AND
RELATED IMPACTS WILL BE HIGHER THAN NORMAL.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

THUNDERSTORMS ARE NOT EXPECTED TO REACH SOUTHEASTERN CA THIS
EVENING...GENERALLY REMAINING EAST OF KBLH. MUCH BETTER CHANCE FOR
ACTIVITY REACHING KBLH AND EVEN KIPL SUNDAY AFTERNOON AS AN AREA OF
LOW PRESSURE MOVES STEADILY TOWARDS THE LOWER CO RIVER VALLEY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
ABOVE NORMAL RAIN CHANCES TO CONTINUE INTO TUESDAY. TREND TOWARD
LESS THUNDERSTORM ACTIVITY AND LOWER HUMIDITY TO DEVELOP WEDNESDAY
AND CONTINUE THROUGH FRIDAY AS THE FLOW BECOMES SOUTHWESTERLY.
THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED MOSTLY TO THE HIGHER
TERRAIN EAST OF PHOENIX FROM WEDNESDAY ONWARD INTO FRIDAY. GOOD TO
EXCELLENT OVERNIGHT HUMIDITY RECOVERIES TO FALL BACK INTO THE FAIR
TO GOOD RANGE BY THURSDAY AND FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
AVIATION...HIRSCH
FIRE WEATHER...PERCHA
Hazardous weather outlook, Jul 21, 5:55 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST SAT JUL 21 2012

AZZ024-221400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
555 AM MST SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE
PRIMARY WEATHER HAZARDS INCLUDE LOCALLY HEAVY RAIN WITH LOCALIZED
FLOODING OF ROADS...STREAMS AND WASHES...GUSTY WINDS IN EXCESS OF 40
MPH AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY...WITH SOME DRYING TO OCCUR
AFTERWARDS LEADING TO A SLIGHT CHANCE OF STORMS THURSDAY INTO
FRIDAY. THE PRIMARY WEATHER HAZARDS SUNDAY THROUGH WEDNESDAY INCLUDE
LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND WASHES...GUSTY
WINDS IN EXCESS OF 40 MPH AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ022-023-027-028-221400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE
PRIMARY WEATHER HAZARDS INCLUDE BRIEF HEAVY RAIN...GUSTY WINDS IN
EXCESS OF 50 MPH...PATCHY BLOWING DUST AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY. THE PRIMARY WEATHER
HAZARDS INCLUDE LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS
AND WASHES...GUSTY WINDS IN EXCESS OF 45 MPH...PATCHY BLOWING DUST
AND DEADLY LIGHTNING. SOME DRYING FROM THE WEST WILL OCCUR BEGINNING
ON WEDNESDAY...AND LITTLE IF ANY HAZARDOUS WEATHER IS EXPECTED BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-021-025-026-CAZ031>033-221400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
555 AM MST SAT JUL 21 2012 /555 AM PDT SAT JUL 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL SPREAD
WESTWARD ACROSS THE DESERTS. THE PRIMARY WEATHER HAZARDS INCLUDE
BRIEF HEAVY RAIN...GUSTY WINDS IN EXCESS OF 50 MPH...PATCHY BLOWING
SAND AND DUST AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY. THE PRIMARY WEATHER
HAZARDS INCLUDE LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING OF
ROADS...STREAMS AND WASHES...GUSTY WINDS IN EXCESS OF 45 MPH...PATCHY
BLOWING DUST AND SAND AND DEADLY LIGHTNING.

DRYING FROM THE WEST WILL BEGIN ON TUESDAY AND BY WEDNESDAY THERE
WILL BE LITTLE OR NO HAZARDOUS WEATHER EXPECTED FOR THE DURATION OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CAZ030-221400-
JOSHUA TREE NATIONAL PARK-
555 AM PDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. THE PRIMARY WEATHER HAZARDS
INCLUDE LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND
WASHES...GUSTY WINDS IN EXCESS OF 40 MPH...PATCHY BLOWING DUST OVER
THE LOWER ELEVATIONS AND DEADLY CLOUD TO GROUND LIGHTNING.

DRYING FROM THE WEST WILL OCCUR BEGINNING ON TUESDAY. FROM WEDNESDAY
THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:03 PM MSTBlowing Dust AdvisoryPSR3 hr
Jul 21, 3:47 PM MSTBlowing Dust AdvisoryPSR36 min
Jul 21, 4:12 PM MSTAreal Flood AdvisoryPSRGila2 hr
Jul 21, 4:54 PM MSTSpecial Weather StatementPSRPinal66 min

Nearby

Dust Storm Warnings in Arizona, 2012Every dust storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.